The authors examine several reports of the literature concerning thyrotoxic dilated cardiomyopathy. In particular, it is pointed out that this clinical manifestation of hyperthyroidism is rare in readily diagnosed and properly treated hyperthyroidism. Case reports are analyzed comparatively. A case deriving from the direct experience of the authors is also presented.
Dilated cardiomyopathy has been reported as the initial presentation of hyperthyroidism in only 6% of patients although <1% developed severe LV dysfunction.
Clinical picture of thyrotoxic dilated cardiomyopathy can degenerate into an overt cardiogenic shock sometimes requiring the use of devices for mechanical assistance to the circulation, or extracorporeal membrane oxygenation.
For thyrotoxic dilated cardiomyopathy, evidence-based pharmacologic measures valid for heart failure should always be supplemented by the administration of specific thyroid therapies such as thionamides (methimazole, carbimazole or propylthiouracil), whose relatively long latency of action should be supported by the i.v. administration of small doses of beta-blocker.
In cases of cardiogenic shock, the administration of beta-blocker should be carried out only after the restoration of satisfactory blood pressure levels- with the prudent use of synthetic catecholamines, if necessary.